Hi, welcome to our video series on CNS or central nervous system medications.
This one series will focus on pain meds or opioids.
Analgesics are drugs that relieve pain without causing loss of consciousness.
Opioids are very strong and the most effective group of pain-relieving medications.
There's three types of opioid receptors in your body. There's mu, kappa, and delta.
The opioids we're gonna be talking about are pure opioid agonist
that work mainly on the mu receptors and some on the kappa receptors.
Now we’ve got a chart here that kinda summarizes what happens when a mu receptor is activated
by an agonist and what happens when a kappa receptor is activated by an opioid agonist.
So be sure to mark this place in your notes because you wanna refer to that
as you look thru the different medications.
Now opioids are drugs that work on opioid receptors that’s why they have their name.
What we're gonna focus on in this video are pure opioid agonist, an example would be morphine.
There's also partial agonist so we have a description for you there and pure opioid antagonist,
we’ll just briefly mention because that’s the antidote if someone has an opioid overdose.
So pure opioid agonist like morphine, where we’re gonna focus our activity.
So activating opioid receptors mu and kappa is what the pure opioid agonist do.
So the result is analgesia, which is pain relief; euphoria - you usually feel pretty good on opioids,
become a little bit sedated.
It can cause respiratory depression, it might cause physical dependence
if you're on higher doses for a longer period of time and it usually causes some type of constipation.
Now there are strong opioid agonists, this one’s give the maximum pain relief
but they also have the highest potential for abuse.
Now we listed several names there for your review.
We have moderate to strong opioids and they're moderate potential for abuse
so we’ve also listed in there for your review.
Now this is important that you know, any nurse or healthcare worker
needs to know this classic triad signs of opioid overdose, that means these are the three symptoms
that always go along with opioid overdose.
The first one is coma, which hopefully you're gonna recognize if a patient is in a coma -
we’ve got a problem.
The second one is respiratory depression and the third one is kind of unique to opioid overdose,
its pinpoint pupils or very small pupils.
Now the pinpoint pupils is also really interesting if you are working with like maybe a teenage population
and you asked me if they’ve taken any drugs and they tell you - no!
And you'll look in their eyes and their pupils are pin point;
that’ll let you know they might not be completely telling you the truth.
But for in health care, for looking for classic triad of signs for opioid overdose - coma,
respiratory depression meaning it’s slow and shallow breathing or pinpoint pupils together.
Now we would give an opioid overdose, we would give naloxone which is an opioid antagonist.
You give naloxone it’s gonna knock those opioid agonists right off those receptors and block these responses.